Kentucky, 2011Damaging Winds in Kentucky, May 23, 2011
May 23, 2011 · NWS JKL · 9 events in 3 counties and zones
A line of thunderstorms brought down trees and caused sporadic property damage in Clay, Estill, Jackson, and Laurel counties during the early morning hours of May 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms brought down trees and caused sporadic property damage in Clay, Estill, Jackson, and Laurel counties during the early morning hours of May 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 23, 2:40 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, May 23, 2:40 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EDT MON MAY 23 2011
.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...UPDATED
MODELS CONTINUE TO HANDLE THE SYNOPTIC PATTERN COMPARABLY THRU THE
SHORT TERM BUT ARE STILL STRUGGLING WITH THE DETAILS. AS SUCH HAVE
USED A GENERIC BLEND OF THE 23.00Z SUITE WHICH CONTINUES TO INDICATE
AN ACTIVE PATTERN OVERALL...WITH THE POTENTIAL FOR A COUPLE OF ROUNDS
OF SEVERE WX AGAIN TODAY/TONIGHT AND AGAIN ON TUESDAY.
EARLY THIS MORNING...FOLLOWING MCS ACTIVITY OVER THE MID MS VALLEY
WORKING ITS WAY EAST THRU THE LOWER OH/TN VALLEYS. STORMS ASSOCIATED
WITH THIS HAVE BEEN MAINTAINING THEIR STRENGTH QUITE WELL WITH THE
HELP OF A 40 KT LLJ SENDING MOISTURE UP THE MS VALLEY INTO THE
REGION. BARRING ANY SUBSTANTIAL CHANGE IN SPEED...THESE STORMS LOOK
TO MOVE THRU OUR AREA OVER THE PREDAWN HOURS AND WOULD BE ON PACE TO
CLEAR OUR ERN COUNTIES BY MID MORNING. FOLLOWING THIS...SKIES LOOK TO
CLEAR OUT SOMEWHAT FROM MID MORNING THRU THE EARLY AFTERNOON AND THIS
SHOULD ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN.
THIS AFTERNOON...WHEN INSTABILITY OVER THE AREA LOOKS TO BE
GREATEST...MODELS DIVERGE WITH THE TREATMENT OF ANOTHER SHORT WAVE
TROF EMBEDDED IN THE SW FLOW OVERHEAD...WHICH RESULTS IN DIFFERENCES
WITH RESPECT TO TIMING AND PLACEMENT OF THE HIGHEST SEVERE THREAT
THIS AFTERNOON AND EVENING. AT THIS POINT...THE GFS IS ABOUT 12 HRS
FASTER THAN THE NAM WITH THIS WAVE...BRINGING THIS ENERGY UP THRU
CENTRAL KY EARLY THIS EVENING THEN CARRYING IT UP THE OH VALLEY. THE
NAM ON THE OTHER HAND BRINGS A MUCH MORE ROBUST WAVE UP THRU OH BUT
MUCH LATER TONIGHT. FOR NOW...HAVE STAYED THE COURSE WITH A NORTH TO
SOUTH GRADIENT IN POPS...WITH HIGHER CHANCE POPS IN THE NORTH THRU
THE OVERNIGHT HOURS.
BY TUESDAY THE SPREAD IN THE GUIDANCE BECOMES TOO GREAT TO HAVE ANY
REAL CONFIDENCE IN ONE SOLUTION. THE GENERAL CONSENSUS SUGGESTS AMPLE
INSTABILITY REDEVELOPING...THOUGH THE 850 MB JET DOES NOT LOOK TO BE
AS FOCUSED OVER OUR AREA. AGAIN THE DIFFERENCES WITH THE TREATMENT OF
ANOTHER SHORT WAVE TRAVERSING THE AREA ARE TO SUBSTANTIAL TO LEND
OVERWHELMING CONFIDENCE TO THE FORECAST...AND WILL KEEP THE BROAD
BRUSH CHANCE POPS GOING THRU THE DAY. AGAIN...IF THE INSTABILITY
BEING ADVERTISED DOES MATERIALIZE...WE COULD BE LOOKING AT YET
ANOTHER ROUND OF STRONG TO SEVERE STORMS DURING THE AFTERNOON AND
EVENING...POTENTIALLY SPILLING INTO THE EARLY OVERNIGHT HOURS.
FOR TEMPERATURES...PREFERRED THE MORE DIURNALLY LIMITED NUMBERS OF THE
METMOS...THOUGH STILL UNDERCUT THESE NUMBERS FOR HIGHS TODAY AND
TOMORROW. OVERNIGHT LOWS ADVERTISED MAY ALSO BE A BIT WARM AND USED
A BLEND OF THE MAV/MET NUMBERS...WHICH GENERALLY SUPPORTED THE
INHERITED TEMPS.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
THE MODELS SEEM TO BE IN BETTER AGREEMENT ALOFT FOR THE START OF THE
EXTENDED PORTION OF THE FORECAST TODAY THAN YESTERDAY. A PROGRESSIVE
CLOSED LOW WILL ROTATE ITS WAY EAST THROUGH THE SOUTHERN PLAINS AND
INTO THE MID MISSISSIPPI VALLEY ON WEDNESDAY. AS THIS HAPPENS
RIDGING WILL BUILD BRIEFLY THROUGH THE SOUTHEAST PORTION OF THE
NATION. HOWEVER...THIS LOW WILL OPEN UP BY THURSDAY MORNING AND
DIFFERENCES BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. THE GFS STARTS
TO MOVE THIS FEATURE FASTER TO THE EAST WHEN COMPARED TO THE GEM AND
00Z ECMWF. REGARDLESS...AS THIS LOW FILLS ITS ENERGY WILL DRIFT EAST
THROUGH THE LOWER OHIO VALLEY DURING THE DAY THURSDAY CARRIED BY MID
LEVEL SOUTHWEST FLOW. BY 00Z FRIDAY...THE ECMWF IS CLEARLY THE LEAST
PROGRESSIVE MODEL AT 500 MB...HOLDING BACK THE BULK OF ITS ENERGY.
THESE TIMING DIFFERENCES MAINTAIN THE LOWER THAN USUAL CONFIDENCE
LEVELS FOR THE LATTER PART OF THE EXTENDED. THE QUESTION REMAINS FOR
THE HOLIDAY WEEKEND JUST HOW THE EASTERN TROUGH EVOLVES IN THE WAKE
OF RE-ENFORCING ENERGY ENTERING THE PICTURE FROM THE NORTHWEST. THE
ECMWF...TO A GREATER EXTENT THAN THE OTHERS...ALLOWS THE ENERGY FROM
THE NEXT WAVE TO MEET UP WITH ITS OHIO VALLEY TROUGH. THIS WILL
EFFECTIVELY HOLD THE LOW HEIGHTS IN PLACE...NEARLY OVERHEAD...WELL
INTO THE WEEKEND. IN FACT...BY SUNDAY...THE PREFERRED ECMWF IS
ENTIRELY OUT OF PHASE WITH THE GFS...REFLECTING A DEEP CLOSED LOW
THROUGH THE OHIO VALLEY RATHER THAN RIDGING. GIVEN CONTINUITY AND
ENSEMBLE SUPPORT HAVE FOLLOWED THE 00Z ECMWF FOR WEATHER DETAILS.
SENSIBLE WEATHER WILL FEATURE SEVERAL SFC WAVES MOVING THROUGH THE
OHIO VALLEY IN CONJUNCTION WITH A WAVY BOUNDARY LYING JUST NORTH OF
THE CWA. INITIALLY THIS WILL FAVOR THE NORTHERN PORTION OF THE AREA
FOR CONVECTION...BUT ONCE INITIATED...OUTFLOWS AND MESO/MICROSCALE
FEATURES WILL DRIVE THE EVOLUTION OF ANY STORMS...LOWERING
PREDICTABILITY. THE CONVECTION WILL LIKELY FAVOR A DIURNAL PEAK LATE
EACH AFTERNOON AND EARLY EVENING...BUT NOCTURNAL ACTIVITY FROM THE
NORTHWEST MAY IMPINGE ON PARTS OF THE AREA WELL AFTER THE DAYTIME
HEAT WOULD HAVE DISSIPATED. THE BEST CHANCE OF CONVECTION WILL
LIKELY HOLD OFF FOR ALL OF EAST KENTUCKY UNTIL LATER IN THE WEEK AS
THE UPPER LOW AND ITS SFC REFLECTION MOVE DEEPER INTO THE OHIO
VALLEY LATER THURSDAY AND INTO FRIDAY. UNTIL THEN...HAVE DRAWN A
MINIMUM IN POPS AND SKY FOR THE FAR SOUTHEAST...BUT WITH THE
BOUNDARY CLOSER TO THE NORTHWEST...POPS IN THOSE AREAS WILL PEAK
NEAR 50 PERCENT EACH AFTERNOON. FOR THE WEEKEND...FOLLOWING THE 00Z
ECMWF SOLUTION... HAVE PAINTED A DAMPER AND COOLER FORECAST THAN
IMPLIED BY THE SUPER PROGRESSIVE GFS. WHILE THE WEATHER WILL BE
RATHER UNSETTLE UP TO AND THROUGH THE HOLIDAY WEEKEND...EXPECT THE
TIMES OF STORMS TO BE INFREQUENT ENOUGH TO PRECLUDE ANY HYDRO ISSUES
OUTSIDE OF FLASH FLOODING SHOULD EXCESSIVE TRAINING OCCUR.
FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE FOR
FORECAST HIGHS AND LOWS THROUGH THE LONG TERM ALONG WITH MINOR
TERRAIN DRIVEN ADJUSTMENTS MADE FOR MINIMUMS. AS FOR POPS...ENDED UP
ON THE DRY SIDE OF MEX THROUGH FRIDAY...BUT MAINTAINED HIGHER VALUES
OVER THE MEMORIAL DAY WEEKEND.
&&
.AVIATION.../06Z TO 06Z/
BKN LINE OF TSTMS DEVELOPING AND MOVING THRU LOZ TOWARDS JKL AT
ISSUANCE BUT HAVING A HARD TIME IMPACTING THE OTHERWISE VFR
CONDITIONS. 05Z IR SAT SHOT STILL SHOWS A SWATH OF CLEAR SKIES MOVING
INTO THE SW TAF LOCATIONS AND THIS MAY BE ENOUGH TO AFFECT VSBYS
OVERNIGHT. HAVE MAINTAINED VFR THRU THE REMAINDER OF THE OVERNIGHT
WITH THE CAVEAT THAT IF VSBYS START TO TANK...THEY WILL GO AT LEAST
TO IFR...POSSIBLY WORSE. ANOTHER BAND OF MORE ORGANIZED CONVECTION
CROSSING THE MS VALLEY IS TIMED TO REACH SME AROUND 11Z...LOZ AND JKL
AROUND 12Z...AND WOULD LIKELY TAKE CONDITIONS DOWN TO AT LEAST MVFR
FOR A COUPLE OF HOURS THIS MORNING. SHOULD SEE A BREAK IN THE TSTM
ACTIVITY BY LATE MORNING...BUT ANOTHER ROUND OF CONVECTION IS EXPECTED
TO DEVELOP DURING THE AFTERNOON AND PERSIST THRU THE EVENING...POSSIBLY
CONTINUING AGAIN INTO THE OVERNIGHT HOURS. COVERAGE AGAIN LOOKS TO BE
SPOTTY AT FIRST...SO WILL CONTINUE TO USE VCTS FROM THE AFTERNOON
ONWARD ATTM AND TAKE ANOTHER LOOK AT TIMING/COVERAGE WITH THE 12Z
ISSUANCE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MB
LONG TERM...GREIF
AVIATION...MB
Hazardous weather outlook, May 23, 3:31 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 AM EDT MON MAY 23 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 AM EDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF DENSE VALLEY FOG ARE POSSIBLE EARLY...REDUCING VISIBILITIES
TO LESS THAN A QUARTER OF A MILE AT TIMES.
THUNDERSTORMS ARE LIKELY THIS MORNING...WITH SCATTERED THUNDERSTORMS
ANTICIAPTED THIS AFTERNOON AND TONIGHT. A FEW STORMS OF THE STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SATURDAY. SOME OF THE
STORMS ON TUESDAY AND WEDNESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.
GEOGERIAN/KAS/JP
In the hours before
Special weather statement, May 23, 12:57 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
157 AM EDT MON MAY 23 2011
KYZ052-088-104-106-107-109-110-112-113-115-117>120-230930-
ROWAN-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
157 AM EDT MON MAY 23 2011
...AREAS OF DENSE VALLEY FOG EARLY THIS MORNING...
AREAS OF DENSE VALLEY FOG CONTINUE TO DEVELOP ACROSS THE REGION IN
THE WAKE OF RAINFALL ON SUNDAY. CLOUDS SHOULD INCREASE AS THE NIGHT
WEARS ON WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ENTERING THE AREA BY DAWN...WHICH SHOULD LEAD TO THE FOG DISSIPATING
BEFORE SUNRISE. HOWEVER...UNTIL THEN...THE FOG WILL BE LOCALLY
DENSE...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT
TIMES. BE ON THE LOOKOUT FOR SUDDEN CHANGES IN VISIBILITY. THE PATCHY
NATURE OF THE FOG WILL DROP VISIBILITIES QUICKLY IN A SHORT DISTANCE.
JP
Special weather statement, May 23, 4:54 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EDT MON MAY 23 2011
KYZ068-079-080-083>085-231100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
554 AM EDT MON MAY 23 2011
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 700 AM EDT MONDAY MORNING...
WESTERN ROCKCASTLE...
PULASKI...
SOUTHWESTERN LAUREL...
WAYNE...
WHITLEY AND
MCCREARY.
AT 554 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
CABELL...OR 7 MILES NORTHEAST OF ALBANY...MOVING EAST AT 55 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUSIE AROUND
600 AM EDT...MONTICELLO AROUND 605 AM EDT...STEUBENVILLE AROUND 610
AM EDT...DELTA AROUND 615 AM EDT AND KIDDER AROUND 620 AM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Thunderstorm Wind, Laurel
- When
- May 23, 5:03 AM EST to 5:08 AM EST
- Where
- Laurel County, East Bernstadt
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -84.120
A few shingles were blown off a home and everything on the patio was blown about 100 yards into the woods. Wind speed was measured at 77 mph.
Thunderstorm Wind, Estill
- When
- May 23, 5:20 AM EST to 5:25 AM EST
- Where
- Estill County, 0.54 mi W of Hargett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.781, -84.030
A tree was blown down and across Old Fox Rd north of Irvine.
Thunderstorm Wind, Estill
- When
- May 23, 5:20 AM EST to 5:25 AM EST
- Where
- Estill County, 1 mi NW of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.710, -83.983
A tree was blown down and across Henry White Rd.
Thunderstorm Wind, Laurel
- When
- May 23, 5:23 AM EST to 5:28 AM EST
- Where
- Laurel County, East Bernstadt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.180, -84.120
A tree was blown down and across a road in East Bernstadt.
Thunderstorm Wind, Estill
- When
- May 23, 5:27 AM EST to 5:32 AM EST
- Where
- Estill County, Alumbaugh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.600, -83.930
A tree was blown down and across Jakes Heavenly Highway in Alumbaugh.
Thunderstorm Wind, Laurel
- When
- May 23, 5:28 AM EST to 5:33 AM EST
- Where
- Laurel County, Mc Whorter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.230, -84.000
A tree was blown down and across the road in McWhorter.
Thunderstorm Wind, Clay
- When
- May 23, 5:40 AM EST to 5:45 AM EST
- Where
- Clay County, 1 mi N of Pigeonroost
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.135, -83.800
A tree was blown down and across Roots Rd 1 mile north of Pigeonroost.
Thunderstorm Wind, Clay
- When
- May 23, 5:40 AM EST to 5:45 AM EST
- Where
- Clay County, Pigeonroost
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.120, -83.800
A tree was blown down and across Reynolds Rd in Pigeonroost.
Thunderstorm Wind, Clay
- When
- May 23, 5:40 AM EST to 5:45 AM EST
- Where
- Clay County, 4 mi SW of Pigeonroost
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.079, -83.851
A tree was blown down and across Whites Branch Rd 4 miles southwest of Pigeonroost.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306520, 306527, 306530, 306531, 306532, 306533, 306536, 306537, 306542.